(Meredith) -- A 23-year-old Texas woman suffered liver failure, and doctors blame her “all natural” dietary supplement.
Emily Goss is recovering after undergoing a liver transplant on Christmas Day.
Doctors believe the culprit was a woman’s dietary supplement called Balance by Alani Nu. The supplement is meant to support hormonal balance, weight management, complexion and fertility, according to its website.
Goss took four pills every day for several months, which is the recommended dosage. But around Thanksgiving, she began experiencing symptoms like abdominal pain, fatigue and the whites of her eyes turning yellow, known as jaundice. She stopped taking the supplements.
Less than three weeks later, she was rushed to the hospital with acute liver failure.
Doctors said they have ruled out all other possibilities and believe the pills were the cause of the damage.
Medical Director of Liver Transplantation and Hepatobiliary Services Dr. Jeffrey Weinstein told NBC-DFW that while acute liver failure is rare, about 30-40 percent of cases are linked to herbal or dietary supplements. Most supplements are not regulated by the FDA. There is a disclaimer on the bottle of Balance by Alani Nu that reads "these statements have not been evaluated by the FDA. This product is not intended to diagnose, treat, cure or prevent any disease."
In a statement to NBC-DFW, the maker of the supplement said they wish the best for Goss’ recovery but would not respond to the suggestion that their product caused her liver failure.
The statement to NBC-DFW read:
“We certainly wish the best for Ms. Goss. That said, it would be premature for us to respond to a suggestion that her illness was caused by a specific dietary supplement. Such a suggestion is highly speculative. During our nearly 2 years of operation, we have had no previous similar suggestions involving our customers. Safety of our customers is – by far – our number one priority. All of our products are manufactured inside a GMP-certified facility. And we partner with a licensed pharmacist in the customization of our supplements. While we take this inquiry very seriously and hope to learn more about the true cause of Ms. Goss’s condition, we stand by the safety of our products.”